Alert archive / North Carolina / Tornado Warnings in 2024

Tornado Warning 22, NWS Wilmington, NC

August 7, 2024New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this tornado warning at Aug 7, 2024, 12:51 PM EDT for New Hanover County, Pender County, North Carolina. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2024, 12:51 PM EDT (16:51 UTC)
Expired
Aug 7, 2024, 1:03 PM EDT
In force
12 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2024-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2024-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1310 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

874 
WFUS52 KILM 071651
TORILM
NCC129-141-071715-
/O.NEW.KILM.TO.W.0022.240807T1651Z-240807T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
1251 PM EDT Wed Aug 7 2024

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Northeastern New Hanover County in southeastern North Carolina...
  Central Pender County in southeastern North Carolina...

* Until 115 PM EDT.

* At 1251 PM EDT, a thunderstorm capable of producing a tornado was 
  located near Scotts Hill, or 7 miles northwest of Rich Inlet, 
  moving northwest at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Rocky Point around 1255 PM EDT.
  Ashton around 100 PM EDT.
  Burgaw around 110 PM EDT.

Other locations impacted by this tornadic thunderstorm include St.
Helena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Wilmington at 1-800-697-3901.

&&

LAT...LON 3437 7774 3433 7778 3447 7809 3460 7798
TIME...MOT...LOC 1651Z 129DEG 32KT 3438 7780 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

TRA
2 follow-up statements
876 
WWUS52 KILM 071656
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
1256 PM EDT Wed Aug 7 2024

NCC129-071706-
/O.CAN.KILM.TO.W.0022.000000T0000Z-240807T1715Z/
New Hanover NC-
1256 PM EDT Wed Aug 7 2024

...THE TORNADO WARNING FOR NORTHEASTERN NEW HANOVER COUNTY IS
CANCELLED...

The thunderstorm which prompted the warning has moved into Pender 
County.

&&

LAT...LON 3442 7780 3438 7785 3447 7809 3460 7798
TIME...MOT...LOC 1656Z 129DEG 32KT 3441 7785 

$$

NCC141-071715-
/O.CON.KILM.TO.W.0022.000000T0000Z-240807T1715Z/
Pender NC-
1256 PM EDT Wed Aug 7 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 115 PM EDT FOR CENTRAL
PENDER COUNTY...

At 1256 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Rocky Point, or 10 miles southeast of Burgaw, moving
northwest at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Rocky Point and Ashton around 100 PM EDT.
  Burgaw around 110 PM EDT.

Other locations impacted by this tornadic thunderstorm include St.
Helena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Wilmington at 1-800-697-3901.
&&

LAT...LON 3442 7780 3438 7785 3447 7809 3460 7798
TIME...MOT...LOC 1656Z 129DEG 32KT 3441 7785 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

TRA
331 
WWUS52 KILM 071703
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
103 PM EDT Wed Aug 7 2024

NCC141-071713-
/O.CAN.KILM.TO.W.0022.000000T0000Z-240807T1715Z/
Pender NC-
103 PM EDT Wed Aug 7 2024

...THE TORNADO WARNING FOR PENDER COUNTY IS CANCELLED...

The storm which prompted the warning has weakened. However, heavy 
rain is still possible with this thunderstorm.

&&

LAT...LON 3442 7780 3438 7785 3447 7809 3460 7798
TIME...MOT...LOC 1702Z 129DEG 32KT 3445 7791 

$$

TRA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Aug 7, 10:19 AM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 7, 10:19 AM EDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1019 AM EDT Wed Aug 7 2024

.SYNOPSIS...
Bands of heavy rainfall associated with Tropical Storm Debby
will continue to impact Northeast SC and Southeast NC today
through Thursday. Debby will finally lift north of the area on
Friday and begin accelerating off to the northeast. Considerable
flooding potential will continue to be a primary hazard through
Thursday with the threat for isolated tornadoes slowly
diminishing. Improving weather and marine conditions are
expected during the weekend into next week while a cold front
lingers in the area, with more typical pop-up showers and storms
returning to the daily forecast.

&&

.UPDATE...
No major changes are necessary from the ongoing forecast with
this update. Bands of heavy showers and isolated embedded
thunderstorms will continue to stream in from the ocean on the
northeast side of Debby's circulation. An isolated tornado
cannot be ruled out and flash flooding remains likely where
heavy showers train over the same area.

&&

.NEAR TERM /THROUGH TONIGHT/...
Tropical Storm Debby is lingering off the southern SC coast, and
has a very poor radar and satellite signature. Given the
environment and position, not expecting Debby to strengthen much
at all and perhaps only get marginally more organized.
Regardless, on and off rain with pockets of heavy rain will
continue through tonight as Debby slowly drifts east and north
before moving inland of SC tonight. Additional areal averaged
rainfall through tonight is 3-5", with some areas receiving less
and some more. HREF guidance, along with some deterministic
models, are showing a band of heavy rain setting up over
southern Pee Dee region (Florence, Marion, Dillon, Williamsburg,
and northern Horry) today into this evening. This would lead to
5-7+ inches of rain over 24 hours in these areas. Will continue
to monitor flash flood potential within any training showers,
especially in areas that received heavy rain yesterday.

As Debby makes a second landfall in SC early tonight, we will see
winds picks up across northeast SC especially coastal areas. The
storm's approach is also expected to lead to coastal flooding
along the Georgetown and Horry county coastline, and possibly
Brunswick county as well. Low end tornado risk lingers into
today with onshore rain bands.

With potential for flash flooding and (to a lesser extent)
tornadoes, be sure you have multiple ways to receive weather
warnings, especially during overnight hours. And of course never
drive through flooded roads: Turn Around, Don't Drown.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Tropical Cyclone Debby is expected to be making its final
landfall across the SC Coast at the start of this period, with
continued TS conditions at the coast with Debby banding
affecting the ILM CWA with continued heavy rainfall thru Thu.
Official NHC track of Debby takes it across NC Thu and into VA
during Thu night. Fri, Debby to accelerate away from the FA
with improving conditions expected. Still the threat of
convection, just not the deluges that were experienced directly
associated with Debby. In Debby's wake, a cold front will drop
to the SE, reaching central NC and SC during Fri night. May
still carry isolated convective activity during Fri night. Low
diurnal range of temps expected Thu but that should begin to
improve Fri due to less pcpn coverage, peaks of the sun and
southwesterly winds.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Changes are in the offering this period. As an upper longwave
trof becomes better established across the Eastern 1/3rd of the
U.S. The upper trof axis will remain inland Sat thru Mon. TA
cold front having dropped to the area at the start of this
period, will stall along the NC-SC Coast thru the weekend into
Mon as it becomes parallel with the flow aloft. By Tue, the
upper trof axis slides eastward, helping to drive the sfc front
offshore. Looking at a return to mainly diurnally driven
convection each day further aided by the stalled front. Diurnal
temp range will return to normal, with overall max/min temps at
or slightly below normal during this period.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Ceilings have improved the last couple of hours to mostly MVFR
around 1500ft. While prevailing MVFR ceilings are forecasted,
potentially lowering to IFR later today into tonight, there will
be intermittent VFR conditions that are impossible to time.
Visibilities will also vary with heavy rain bands. Thunder will
be limited and so have kept it out of the TAFs, although
isolated thunder especially at coastal terminals remains. Gusty
winds out of the east-southeast near the coast and northeast
inland, with winds (esp. gusts) picking up tonight in SC as TS
Debby moves inland. There may also be LLWS tonight, depending on
Debby's strength as it moves inland.

Extended Outlook...MVFR/IFR expected as Tropical Storm Debby
affects the area through late Thursday. A return to predominant
VFR conditions is expected on Friday as Debby lifts away.

&&

.MARINE...
Through Tonight...Hazardous marine conditions continue as
Tropical Storm Debby meanders off the southern SC coast before
making second landfall in SC tonight. Tropical Storm Warning
remains in effect for all local coastal waters. Winds will
increase this evening into tonight as Debby gets closer to our
area, especially across northeast SC waters. Seas build to 9-12
ft tonight. Isolated waterspouts remain possible within the
stronger bands around the tropical storm.

Thursday through Sunday Night...Hazardous marine conditions
associated with Tropical Cyclone Debby will dominate the
remainder of the work week. Conditions will slowly improve
across the waters Friday into the weekend as Debby tracks back
inland Thu and northward into VA by and during Fri, accelerating
northeastward, further away from the area by Sat. Tropical Storm
conditions accompanied by onshore Southerly wind directions
will dominate Thu into Thu night, becoming SW late Thu night SC
Waters and early Fri for NC waters as Debby lifts north of the
FA. The sfc pg will relax-some this weekend with SW winds
dominating and diminishing. Pcpn bands associated with Debby
will affect the waters Thu into Fri, with vsby reduced to less
than 1 nm at times. Threat of waterspouts will continue Thu but
not as pronounced like Tue/Wed. A cold front will drop to the
coast and stall for the weekend, keeping a threat for isolated
to scattered convection thru the weekend. Seas will have reached
double digits, peaking Thu, followed by a slow subsiding trend
Fri thru Sat and back to "summertime normal" Sun.

&&

.TIDES/COASTAL FLOODING...
Other - Rip Currents: There is a high risk of rip currents
across all beaches through at least Friday. High Surf Advisory,
for breaking wave heights of 6+ feet, is in effect for all
local beaches through Friday night. Strong longshore, E-W, will
exist along Brunswick County Beaches due to the strong ESE-SE
winds today.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Tropical Storm Warning for NCZ106-108-110.
     Flood Watch through Friday morning for NCZ087-096-099-105>110.
     High Risk for Rip Currents until 8 PM EDT this evening for NCZ106-
     108-110.
     High Surf Advisory until midnight EDT Friday night for NCZ106-
     108-110.
     Storm Surge Watch for NCZ110.
SC...Tropical Storm Warning for SCZ039-054>056-058.
     Flood Watch through Friday morning for SCZ017-023-024-032-033-
     039-054>056-058-059.
     High Risk for Rip Currents until 8 PM EDT this evening for SCZ054-
     056.
     High Surf Advisory until midnight EDT Friday night for SCZ054-
     056.
     Storm Surge Watch for SCZ054-056.
MARINE...Tropical Storm Warning for AMZ250-252-254-256.
&&

SYNOPSIS...DCH
UPDATE...ABW
NEAR TERM...VAO
SHORT TERM...DCH
LONG TERM...DCH
AVIATION...VAO
MARINE...DCH/VAO
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 7, 11:13 AM EDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1113 AM EDT Wed Aug 7 2024

AMZ250-252-254-256-081515-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1113 AM EDT Wed Aug 7 2024

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-059-081515-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Northern Horry-
1113 AM EDT Wed Aug 7 2024

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-081515-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
1113 AM EDT Wed Aug 7 2024

...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EDT FRIDAY NIGHT...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Rip Current Risk.
   High Surf Advisory.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Surf Advisory.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ039-055-058-081515-
Williamsburg-Inland Georgetown-Central Horry-
1113 AM EDT Wed Aug 7 2024

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 10:40 PM EDTFlash Flood WarningILMBrunswick80 min
Aug 7, 10:57 AM EDTSpecial Marine WarningILM33 min
Aug 7, 11:29 AM EDTRiver Flood WarningILMBladen, Cumberland21 days
Aug 7, 11:29 AM EDTRiver Flood WarningILMBrunswick, Columbus12 days
Aug 7, 11:47 AM EDTSpecial Marine WarningILM43 min
Aug 7, 12:26 PM EDTTornado WarningILMNew Hanover, Pender19 min
Aug 7, 2:02 PM EDTTornado WarningILMPender13 min
Aug 7, 2:28 PM EDTTornado WarningILMPender34 min
Aug 7, 3:01 PM EDTSpecial Marine WarningILM29 min
Aug 7, 3:30 PM EDTSpecial Marine WarningILM15 min
Aug 7, 3:52 PM EDTAreal Flood AdvisoryILMBrunswick, Columbus3 hr
Aug 7, 4:34 PM EDTCoastal Flood AdvisoryILMNew Hanover10 hr
Aug 7, 4:51 PM EDTAreal Flood AdvisoryILMBrunswick, New Hanover40 min
Aug 7, 5:02 PM EDTFlash Flood WarningILMColumbus23 hr
Aug 7, 5:31 PM EDTFlash Flood WarningILMNew Hanover5 hr
Aug 7, 5:46 PM EDTAreal Flood AdvisoryILMBrunswick, New Hanover46 min
Aug 7, 6:31 PM EDTFlash Flood WarningILMBrunswick, New Hanover4 hr
Aug 7, 6:43 PM EDTAreal Flood AdvisoryILMBrunswick, Columbus93 min
Aug 7, 6:54 PM EDTAreal Flood AdvisoryILMBladen, Brunswick, Columbus25 min
Aug 7, 7:19 PM EDTFlash Flood WarningILMBladen, Brunswick, Columbus20 hr
Aug 7, 7:23 PM EDTTornado WarningILMBladen, Columbus, Pender37 min
Aug 7, 7:25 PM EDTSpecial Marine WarningILM22 min
Aug 7, 7:59 PM EDTTornado WarningILMBrunswick31 min

Nearby

Tornado Warnings in North Carolina, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.